excessively tired??

  1. Alright....all you ER and med/surg nurses, lend me your eyes....

    I've been excessively tired lately...and I mean to the point now that even as I'm typing this, I feel all fuzzy and not-really-with-it. Tired to the point that I could fall asleep anywhere, anytime. Only new med is claritin, within the last 2 weeks.

    NO I AM NOT PREGNANT....at least I don't think so. Mrs. Susie strawberry is due any day now. Yeah, tmi, but I need a dx here people. Plus I'm an OB nurse, so trust me, pregnancy wasn't far from my mind.

    I've only been feeling like this for about a week or so. WHAT THE HECK IS GOING ON? It's starting to scare me and make me worry about going back to work.

    What do you guys know about (other than strange uterine 'growths' that last 9 mos.) that cause such sudden and profound fatigue? Is it the claritin or something else?

    Any thoughts?
    •  
  2. 19 Comments

  3. by   angelac1978
    I wouldn't think it would be Claritin. Whenever I take Claritin, it makes me super jittery and hyper, not tired or exhausted at all...
  4. by   susanmary
    Drowsiness and fatigue are common side effects of Claritin. Check your drug book or go to the Claritin web site for more information. It's most likely the Claritin. Other thoughts -- mono, low blood sugars -- can you stop the Claritin for a day or two and see how you feel?
  5. by   live4today
    I took Claritin for a long time, and it made me feel drowsy. I slept more when on that drug than any other allergy medication I've ever taken except when I take 50 mg. of Benadryl of course.
  6. by   P_RN
    I'd think the Claritin too. Hubby takes it and sleeps sometimes 10 hours straight.

    Or how about plain old spring fever?
    Overwork?
    Longer daylight?
    Rain?
  7. by   bubba
    gotta be the claritin.
  8. by   kids
    Originally posted by bubba
    gotta be the claritin.
    ...or you're pregnant.
  9. by   grouchy
    1) Maybe your allergies are not sufficiently controlled with claritin. I know that when my seasonal allergies are at their worst, I feel lethargic and mentally fuzzy. And that's before I take any antihistamines! I've had better luck with nasonex spray than claritin. 2 years ago I actually had "allergic bronchospasm". and even needed asthma inhalers temporarily-made a big difference. Before that, I remember sitting at my desk, feeling like sitting upright was taking too much energy, and even the simplest home health paperwork was difficult.

    2) Maybe the allergies you are taking claritin for have already caused sinusitis, which could also cause these symptoms. Are you having any other sx, like sinus headache or pressure?
  10. by   grouchy
    P.S.-My allergies had never been so bad as during the episode I mentioned above. I'm mentioning this in case you're thinking "But I've always had allergies and I've never felt like this".
  11. by   shay
    Originally posted by kids-r-fun


    ...or you're pregnant.
    Alright, lets try to NOT make the already hyper paranoid OB nurse even more so....lol!!

    On that note...

    Grouchy, I went to the doc about 2 weeks ago 'cause I was sneezing all over the place, getting h/a's, congestion....figured it was allergies. I've never had allergies, so this was all new. He said I had a raging sinus infection and put me on abx and claritin. I'm supposed to see him for a recheck in a week.

    I told him that benadryl puts me in a coma, and he assured me that claritin wouldn't. I'm going to skip a dose and see what happens.....
  12. by   Mary Dover
    Shay, my treatment recommendation - MORE CHAT!!! But maybe all the tiredness you describe explains your recent chat absence.
    But seriously, I'm sorry to hear you're not feeling well. I agree, could be the Claritin. But any possibility of a thyroid problem?
    Take care! Keep us posted. Miss you in chat!
  13. by   VickyRN
    When I was taking my advanced health assessment class, my wonderful instructor told us of three pt complaints which are very hard to diagnose (could be ANYTHING):
    1) Fatigue
    2) Abdominal pain
    3) Headache

    You have had a change in medication, obviously. So, the Claritin is very suspect. As an antihistamine, can produce a wide range of side effects in people. Some common side effects (listed in my drug book) include headache, SOMNOLENCE, FATIGUE, and dry mouth. I would try going off it and see if this makes a difference.
    OTHER THINGS TO CONSIDER: Any other symptoms besides the fatigue? Changes in diet/sleep patterns? Stress at work? Changes in bowel/bladder? Changes in exercise patterns? Change in menses? Have you been feeling depressed lately?
    How old are you? Possibility of hormonal--thyroid, adrenal, female hormone imbalance?
    My advice--(Besides going off of the Claritin): Go to a GOOD NP (or doctor) and get a THOROUGH health check-up.
    Last edit by VickyRN on Apr 29, '02
  14. by   SOCRATES SOUL
    glandular fever/ebv perhaps? have you been checked your lft's?
    and other blood counts?


    i had glandular fever last year, mid year and i tell you i have never felt so exhausted and drunk with fatigue......too make matters worse i was misdiagnosed and virtualy dismissed and in no way effectively treated by my gp....she really made me feel like a prized hyperchondriac...the ***** i never been back to her......the fact that i was spiking an average 39.8-40 degree celcius temps (not sure what it is in farren)..... that eluded her....and i was experiencing rigors, she made me feel very small.....i should have been alot more assertive and kicked butt!! she seemed more concerned with treating an 80+ y.o woman rather than this young not even 30 y.o nurse that went to see her on several occasions.....and became fed up!

    and on top of all that, due to the fact that i did not know what was my ailment, i was forced to continue working through it all, yes sireeeeeee no rest for this little nurse....who is going to nurse the nurse? how could i have had the appropriate time off without a 'valid' medical reason at that time when i needed it most..... i would reach stages where i was near collapse every shift, i became jaundiced for a few days and thats when a good doctor friend fo mine pulled me aside and asked me what was happening with me....i nearly collapsed on the bloke. i had no emotional support from other staff, bar a few, it really was a trying time for me and once i learnt the results i was shocked to see how i had managed just by a thread to keep myself going.....i was at tears end from fatigue and returned to the gp and showed her my results......and then had to ask her if she could write me a certificate for a few scummy days off.....i still feel the effects of it at times, but am getting on top of it all now and taking good care of myself....i just got real run down, the steam stopped........:angel2: the after effects will be with me for the next few months, possibly years and you really do feel them...

    this has taught me that as nurses we should never undermine our own health due to chronic staff shortages thus unable to take the appropriate time off when we need it for our health.... and never ever let a doctor condenscend you....

    are other nurses guilty of this?? we spend all our careers healing others that we can over run and rule ourselves and our own health? i am refering to the burnout, injuries, stress, mental drainage and harsh demands of the job...work ourselves to the ground....not for this nurse ever again........ my health is too important to me.....and plus i didnt expect to contract gf in my adult years, always associated it with snogging teenagers!......... :blushkiss........... :kiss.......

close